Recent studies have raised concern that macrolide antibiotics may be associated with an increased long-term risk of cardiovascular death. We examined the 1-year risk associated with treatment with clarithromycin (n = 187,887) or roxithromycin (n = 698,899) compared with penicillin V (n = 3,473,081) matched 1:4 on propensity score, in a nationwide, registry-based cohort study in Danish outpatients, 1997-2011. Among clarithromycin courses, the rate ratio for cardiovascular death was 1.24 (95% confidence interval (CI): 0.96, 1.59). Among roxithromycin courses, the rate ratio was 0.99 (95% CI: 0.86, 1.16). In analyses by time after treatment start, the rate ratio associated with clarithromycin was 1.66 (95% CI: 0.98, 2.79) during days 0-7. This was attenuated in later time periods (days 8-89, rate ratio = 1.30, 95% CI: 0.88, 1.94; and days 90-364, rate ratio = 0.96, 95% CI: 0.63, 1.47). For roxithromycin, the rate ratios were 0.88 (95% CI: 0.59, 1.32) during days 0-7, 1.17 (95% CI: 0.92, 1.48) during days 8-89, and 0.88 (95% CI: 0.70, 1.10) during days 90-364. We found no increased risk of cardiovascular death in a general outpatient population. With clarithromycin, we observed a transient increased risk during days 0-7 after treatment start, which corresponds to the period of active treatment. This association was absent in later time periods, which is consistent with no long-term toxicity resulting in cardiovascular death.
|Number of pages||9|
|Journal||American Journal of Epidemiology|
|Publication status||Published - 2018 Apr 1|
Subject classification (UKÄ)
- Cardiac and Cardiovascular Systems
- Public Health, Global Health, Social Medicine and Epidemiology
- cardiovascular death
FingerprintDive into the research topics of 'Long-Term Risk of Cardiovascular Death with Use of Clarithromycin and Roxithromycin: A Nationwide Cohort Study'. Together they form a unique fingerprint.
Drug-induced liver injuries caused by antimicrobials: Incidence and etiology based on Swedish population data
Nibell, O., Inghammar, M. & Pasternak, B.